Texas, 2018

Flash Flood and Hail in Texas, June 23, 2018

June 23, 2018 · NWS MAF · 7 events in 2 counties and zones

The upper ridge over the region was flattened somewhat by an upper level disturbance that moved over the area. There were outflow boundaries that slowly moved into the area from earlier thunderstorms across the Texas panhandle and Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The upper ridge over the region was flattened somewhat by an upper level disturbance that moved over the area. There were outflow boundaries that slowly moved into the area from earlier thunderstorms across the Texas panhandle and Oklahoma. A dryline was present across the eastern Permian Basin, Western Low Rolling Plains, and Lower Trans Pecos. Intense surface heating allowed for very good instability across the area. This combination of lift, moisture, and instability contributed to thunderstorms with large hail developing across the Western Low Rolling Plains and far eastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 4:21 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 4:21 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CDT Sat Jun 23 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours under mostly clear skies.
Any thunderstorms should remain east of the terminals.

12

&&

.PREV DISCUSSION... /issued 323 PM CDT Sat Jun 23 2018/

DISCUSSION...

Heat remains the main story today, with a Heat Advisory in effect
through this evening for most of the area. Temperatures are in the
upper 90s and lower 100s for most this afternoon, with a few more
hours of heating to go. Near record highs will be possible for
many locations, with Midland's record high for today standing at
108 degrees, which was set last year. A dryline has begun to push
east across the Trans Pecos and Permian Basin, and is progged to
sharpen up by mid- to late afternoon across the eastern Permian
Basin southwestward to the Lower Trans Pecos. High-res guidance
continues to generate isolated storms by late afternoon in two
main areas, the first being on the Stockton Plateau and into
Terrell county, where a few showers have begun to develop, and the
second across the Western Low Rolling Plains/far eastern Permian
Basin. Given sufficient CAPE around 3000 J/kg, steep midlevel
lapse rates, and a surface focus of not only the dryline but also
outflow boundaries slowly drifting southward into the area, storms
that develop may become strong to severe. The large
temperature/dewpoint spread will lead to damaging downburst winds
being the primary threat, though hail will also be possible.
Storms are expected to diminish and/or move out of the area by
late in the evening, with a quiet night then expected with lows
ranging from the upper 60s to upper 70s for most.

Sunday will be another hot day across the area, likely warranting
another Heat Advisory, though most locations will be a degree or
two cooler than today. As the ridge weakens and shifts west,
southeasterly surface flow will yield increasing moisture and the
potential for thunderstorms, mainly across the Davis Mountains and
Big Bend Area. By Monday, temperatures will be cooler, but still
above normal, with most locations in the 90s, and 100s confined
to the Pecos and Rio Grande Valleys. Model guidance has started to
downplay the strengthening of the ridge next week, though
temperatures look to stay above normal in the mid 90s to around
100 degrees through the extended. However, moisture also looks to
remain elevated, with the best chance for storms mainly across
southern zones, including the Presidio Valley, Marfa Plateau, Big
Bend Area, and the Davis/Glass Mountains. Elsewhere, rain chances
are slim to none.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78 105  77  99 /  10   0   0   0
Carlsbad                       72 106  72  99 /   0   0   0   0
Dryden                         79 104  78  99 /  20  10  10   0
Fort Stockton                  76 106  74  99 /  10  10  10   0
Guadalupe Pass                 72  98  69  93 /   0   0   0  10
Hobbs                          70 103  69  97 /   0   0   0  10
Marfa                          63  98  62  96 /   0  10  10  10
Midland Intl Airport           77 106  76  99 /  10   0   0   0
Odessa                         77 106  75  99 /  10   0   0   0
Wink                           74 109  74 102 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
     Southern Lea County.

TX...Heat Advisory until 9 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Ward-Winkler.

&&

03/84
Hazardous weather outlook, Jun 23, 11:58 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1258 PM CDT Sat Jun 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1258 PM CDT Sat Jun 23 2018 /1158 AM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across the eastern Permian Basin,
Stockton Plateau, and Lower Trans Pecos region this afternoon and
evening. Strong winds, hail, and locally heavy rainfall are possible
with these storms.

Triple-digit temperatures will continue today. A Heat Advisory is in
effect today for the Eddy County Plains, southern Lea County, and
most of West Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for the Davis and Glass Mountains and Big
Bend on Sunday. These storms may contain strong winds, hail, and
locally heavy rainfall.

Triple digit temperatures will continue into Sunday for most of the
area and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 23, 4:02 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT SAT JUN 23 2018

TXZ075-082-232230-
Pecos TX-Terrell TX-
502 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of southeastern Pecos county, 23 miles northwest of
Sanderson, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and may impact highway 285. This storm may move into open country of
northwestern Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Heavy rainfall can also be expected with this storm.

&&

LAT...LON 3018 10268 3050 10280 3065 10274 3069 10216
      3025 10232
TIME...MOT...LOC 2159Z 194DEG 16KT 3043 10261

12
Special weather statement, Jun 23, 5:03 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT SAT JUN 23 2018

TXZ052-053-063-232330-
Mitchell TX-Glasscock TX-Howard TX-
603 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 630 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Forsan, or 15 miles northeast of Garden City,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock county and may impact rural locations in southwestern
Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 10103 3209 10126 3196 10127 3200 10141
      3225 10128 3225 10102 3215 10094
TIME...MOT...LOC 2301Z 222DEG 38KT 3205 10128

12
Special weather statement, Jun 23, 5:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT SAT JUN 23 2018

TXZ063-240000-
Glasscock TX-
621 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of northeastern Glasscock county, 5 miles east of
Garden City, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 10134 3189 10150 3200 10142 3196 10127
      3187 10126
TIME...MOT...LOC 2320Z 258DEG 16KT 3188 10139

12
Special weather statement, Jun 23, 5:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT SAT JUN 23 2018

TXZ063-070-240015-
Reagan TX-Glasscock TX-
626 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Saint Lawrence or 15 miles south of Garden City,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 10160 3175 10161 3190 10152 3176 10135
      3184 10127 3158 10127
TIME...MOT...LOC 2325Z 303DEG 22KT 3162 10152

12
Special weather statement, Jun 23, 5:38 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT SAT JUN 23 2018

TXZ053-240015-
Mitchell TX-
638 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 715
PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City State Park, or 7 miles southwest of Colorado City,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Colorado City Airport, Lake Colorado City, Champion
Creek Reservoir, Lake Colorado City State Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 202 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 10081 3221 10098 3232 10111 3244 10102
      3249 10087 3247 10077 3233 10070
TIME...MOT...LOC 2338Z 225DEG 14KT 3232 10096

12
Special weather statement, Jun 23, 6:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT SAT JUN 23 2018

TXZ063-240100-
Glasscock TX-
711 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLASSCOCK COUNTY
UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of east central Glasscock county, 13 miles east of
Garden City, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 10140 3200 10127 3188 10126 3172 10127
TIME...MOT...LOC 0009Z 225DEG 49KT 3189 10126

12

The radar

The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Mitchell

When
June 23, 6:25 PM CST to 6:30 PM CST
Where
Mitchell County, 3.93 mi ENE of Westbrook
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.365, -100.955

Hail, Mitchell

When
June 23, 6:43 PM CST to 6:48 PM CST
Where
Mitchell County, 1 mi E of Loraine
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.420, -100.703

Hail, Mitchell

When
June 23, 7:16 PM CST to 7:21 PM CST
Where
Mitchell County, Colorado City
Measured
2.75 in hail
Reported by
Public
Coordinates
32.400, -100.850

Hail, Mitchell

When
June 23, 7:18 PM CST to 7:23 PM CST
Where
Mitchell County, 0.9 mi SSW of Colorado City
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
32.388, -100.856

Hail, Mitchell

When
June 23, 7:20 PM CST to 7:25 PM CST
Where
Mitchell County, 0.9 mi SSW of Colorado City
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
32.388, -100.856

Flash Flood, Mitchell

When
June 23, 7:30 PM CST to 9:30 PM CST
Where
Mitchell County, 1.24 mi W of Colorado City to 1.37 mi W of Colorado City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.399, -100.871

Heavy rain fell in Mitchell County and produced street flooding in Colorado City.

Hail, Scurry

When
June 23, 7:56 PM CST to 8:01 PM CST
Where
Scurry County, 18 mi NE of Snyder
Measured
1.75 in hail
Reported by
Public
Coordinates
32.904, -100.681

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763893, 763903, 763911, 763918, 763923, 764006, 763933.